In the United States, the drug most commonly given to people with prediabetes or diabetes is metformin. It works by increasing the body’s response to insulin and by lowering the amount of glucose the body absorbs from food. Given that it’s been around for decades and has been used by so many people, its safety record is solid.
However, as with any medication, we are still learning about it. A recent report from the Albert Einstein College of Medicine in New York City indicates that people who take metformin for a period of years might be at an increased risk of vitamin B12 deficiency. The study involved more than 3,000 people age 25 and older at high risk for Type 2 diabetes. The researchers followed two groups — one taking metformin and the other taking a placebo. Blood samples were taken after five years and again after 13.
The researchers discovered that at the five-year point, the average levels of vitamin B12 in the blood of metformin users were lower than in the blood of the placebo group — 4.3% of the metformin group had low B12 levels, while only 2.3% of the placebo group did. At 13 years, 7.4% of the metformin group had low B12, compared to 5.4% of the placebo group. However, the 13-year results were considered somewhat “contaminated” because some in the placebo group had developed diabetes and begun taking metformin. Nevertheless, lead researcher Jill P. Crandall, MD, said the study indicated that “a small but significant number of people may develop deficiency.”
A vitamin B12 deficiency can lead to irreversible nerve damage and even impaired cognition or dementia. The human body doesn’t manufacture vitamin B12, so people need to get it from animal sources or from supplements. Dr. Crandall warned that the risk of a vitamin B12 deficiency “should not be considered a reason to avoid taking metformin.” Rather, she said, “People who are taking metformin should ask their doctor about measuring their B12 level.”
Want to learn more about metformin? Read “Diabetes Medicine: Metformin,” and “Metformin and Risk for B12 Deficiency.”